The Hand Goes to the Itch
David Elpern, M.D.,
Williamstown, Massachusetts, USA
on December 1, 2001
This 60-year-old man has had a 6-year history of a pruritic eruption which began on the ankles and legs and has generalized. A retired machinist, he has been seen by three dermatologists and a vascular surgeon. He has been biopsied on a number of occasions in the past. The patient seems somewhat resigned to his fate: to having what he calls "pickers" on his body.
PAST MEDICAL HISTORY: Significant for hypertension, angina, hyperuricemia.
MEDICATIONS: Verapamil, Toprol, digoxin, Prilosec, doxepin, allopurinol (none preceded the eruption).
EXAMINATION: Discrete excoriated papules on chest, back, arms, and legs. Sparing face, head, and neck. Spared area upper back. Occasional pustules.
LABORATORY: Extensive laboratory studies have been done and have been unrewarding. These include chemistries, CBC, chest x-ray, SPEP. Patch Testing: negative.
PATHOLOGY: Microbiology occasional positive cultures for staph aureus. Biopsy showed only a superficial perivascular dermatitis. This was done by another dermatologist. DIF was negative. Many scrapings for scabies were unremarkable. [I have just repeated the biopsy.]
TREATMENTS: The patient has received systemic and topical antibiotics, topical steroids, intramuscular steroids, oral steroids, Narrow Band UVB, hydroxyzine, doxepin (oral and topical), Dapsone, topical tacrolimus. Because of slightly elevated baseline creatinine and hypertension, we have not prescribed cyclosporin.
WORKING DIAGNOSIS: Excoriations. Possible prurigo nodularis. Possible sensitivity to staph.
DISCUSSION: I have not been able to impact on this patient's disease process in one year! I have tried to refer him to a tertiary care center, but he has refused to go. I believe he is an excoriator but strangely enough he tolerates the excessive itching. I am stumped and not sure how to proceed. My working diagnosis is "neurotic" excoriations or prurigo nodularis (PN).
PLAN: I am going
to present him to VGRD.
I have repeated the biopsy with the question of PN in mind. Until I reviewed the chart I did not realize that I had not obtained my own biopsies. IgE was also be ordered since most patients with PN have elevated IgE.
Among the drugs I have not tried are cyclosporin, thalidomide, pimozide and capsaicin. I would probably start with the capsaicin. PUVA might be considered in addition, but is not available locally. Diagnostic and therapeutic suggestions are most solicited.
|Comments from Faculty and Members||
David Waldsworth MD, West Monroe, Luisiana, USA on December 2, 2001
Would you be more specific about your therapy of the last 3 months, what was combined with what, and what if any response. I also think this mainly represents neurotic excoriations/prurigo nodularis; and the question remains what if anything you can do to break the itch/scratch cycle.
Elizabeth Rosenthal MD, Mamaroneck, NY, USA on December 3, 2001
This is a toughie. I do not have anything new to add but can offer you my condolences. With patients like this, I often wonder why they keep coming back! Did none of these treatments help even for a short while? Or did the problem just remit as soon as they were stopped?
Henry Foong FRCP, Ipoh, Malaysia on December 3, 2001
I agree with you that this is probably a case of prurigo nodularis which is a relentless itchy condition. Looked like you have search for systemic causes and was quite unrewarding. I find oral erythromycin quite useful in controlling the terrible itch and has to be maintained for some time. Another mode of therapy which may be of help is intralesional triamcinolone injection which provides relief to the patient and hopefully break the itch scratch cycle. Perhaps you may want to try either of these: topical capsacain, oral naltrexone or one of the newer agents like odesetron. Keep the nails short too!
Howard Bueller MD, Boca Raton, Florida, USA on December 4, 2001
I agree with your diagnosis. Sounds like neurodermatitis. Usually assoc with anxiety or depression. I have found success with buspar 10mg bid-tid, start with half the dose for one week. I usually try to explain that the patient is causing the problem by picking, and I will try to get the patient to agree to see a psychiatrist for prescription of other medications. I draw the line at buspar, since I don't want to prescribe benzos. Orap might be useful.
Doug Johnson MD, Honolulu, Hawaii, USA on December 7, 2001
He's got factitial dermatitis as far as I can tell. Try him in your NB-UVB box if he'll let you or just follow him monthly with encouragement. He has no idea he is the problem. Don't tell him, he must find out for himself
Bhushan Kumar MD, Professor and Head, Department of Dermatology, Postgraduate Institute of Medical Education and Research, Chandigarh, India on December 7, 2001
It would seem that the patient has prurigo nodularis or neurotic excoriations as you have suggested. I would only add that a psychiatric evaluation may be considered. Also if the patient gives symptoms suggestive of delusions of parasitosis, Pimozide may be preferable. Otherwise thalidomide seems to be the best option.
Sunil Dogra MD, Chandigarh, India on December 7, 2001
It seems that the patient has prurigo nodularis or lymphomatoid papulosis. However biopsy would have helped out in this. Otherwise for prurigo nodularis thalidomide is probably the best option